Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 241, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2004, 9:38 PM CDT for Ford County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 9:38 PM CDT (02:38 UTC)
- Expired
- Jul 2, 2004, 10:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 11 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1168 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 030238 SVRDDC KSC057-030345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 938 PM CDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 1045 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF HOWELL... MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF FORD COUNTY... HOWELL... DODGE CITY... FT. DODGE... WRIGHT... FORD... BUCKLIN... WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3778 10020 3748 10020 3747 9956 3779 9957 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:30 PM CDT, 9 hours 8 minutes earlier.
Area forecast discussion, Jul 2, 12:30 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1230 PM CDT FRI JUL 2 2004 .DISCUSSION... DAYS 1-2... FORECAST DECISIONS TODAY CENTER AROUND TIMING AND LEVEL OF POPS SATURDAY NIGHT AND INDEPENDENCE DAY. IF YOU BELIEVE THE NGM MODEL, DDCS CWA WILL NOT GET ANY PRECIP THROUGH SUNDAY. BUT THE ETA AND GFS BOTH SUGGEST AN OPEN SHORT WAVE COMING THROUGH THE UPPER RIDGE FROM THE WEST, SATURDAY NIGHT. THIS DISTURBANCE SHOULD MOVE FAIRLY QUICKLY, NOT DUE TO UPPER STIRRING FLOW BUT RATHER PRESSURE DISCONTINUITIES. WILL GO WITH 30 POPS IN THE NORTHERN CWA SAT NIGHT, WITH 20 POPS JUST SOUTH OF THESE CHANCE POPS. WILL NOT PUT POPS IN THE SOUTHERN TIER OF COUNTIES FOR NOW, AS HOW FAR SOUTH THIS WAVE AFFECTS IS UP IN QUESTION AT THE MOMENT. THINK THE WARM AIR UPSTREAM AT 850 MB WILL BE REALIZED SATURDAY, WITH LOW TO MID 90S FOR MAX TEMPS. WITH THE PASSING OF THE AFOREMENTIONED UPPER WAVE SATURDAY NIGHT, WILL LOWER MAX TEMPS SLIGHTLY ON SUNDAY, AROUND 90 IN MOST LOCALES. WILL SHIFT LINGERING SLIGHT CHANCE POPS TO THE FAR EASTERN CWA SUNDAY, AND ALSO PUT A 20 POP IN AROUND EHA AREA FOR LATE SUNDAY AFTERNOON. ANOTHER WAVE, A BIT MORE ORGANIZED, WILL BE APPROACHING LATE SUNDAY FROM THE SOUTHWEST. DAYS 3-7... WILL BE CONFINING THE BETTER PCPN CHANCES NEAR TWO FRONTAL BOUNDARIES WHICH WILL BE IMPACTING OUR CWA IN THE LATER PERIODS. THE FIRST ONE WHICH BY SUNDAY NIGHT IS CURRENTLY PROGGED TO BE ALONG THE OK/KS BORDER. MOISTURE POOLING NORTH OF THIS FRONT AND UPPER LVL S/W TROF ADVERTISED BY ALL MODELS CROSSING INTO THE CNTL PLAINS SEE NO REASON WHY NOT TO UP POPS SUNDAY NIGHT. WHAT LATER SHIFTS WILL HAVE TO WATCH IS IF THIS FRONT WILL BE PUSHED FURTHER SOUTH GIVEN THE EXPECTED PCPN ALONG THIS BOUNDARY OVER THE HOLIDAY WEEKEND IN WY/NE WHICH WAS ONE OF PRIMARY REASONS FOR NOT GOING WITH LIKELY. FOCUS THEN SHIFT TO OUR NEXT S/W TROF MOVING ACROSS THE NORTHERN PLAINS AND ANOTHER FRONT INTO SW KS LATE MONDAY NIGHT-EARLY TUESDAY. AGAIN LIFT APPEARS MORE FAVORABLE ALONG/BEHIND THE FRONT SO WILL KEEP THE CHC POPS GOING THAT PREVIOUS INSERTED. AFTER THIS WILL HAVE TO WATCH SE UPSLOPE FLOW. 85H SHOWING SOME WAA DEVELOPING WITH IMPROVING INSTAB OVER THE WESTERN HIGH PLAINS SO HAVE KEPT SMALL POPS LINGERING INTO TUESDAY NIGHT OVER THE SW CWA. AFTERWARDS OUR COOL SFC HIGH BUILDS SE OUT OF THE PLAINS INTO THE MISSISSIPPI VALLEY WITH SE FLOW REMAINING OVER CWA. UPPER LVLS SHOWING NW FLOW SO WILL HAVE TO WATCH FOR ANY EMBEDDED WAVE IN THIS FLOW. AT THIS TIME HOWEVER AS THIS PATTER SETS UP HAVE PLACED A BREAK IN THE POPS WED BUT WILL KEEP SMALL POPS GOING IN THE WEST GIVEN THE FLOW THUR AND FRI. AS FOR TEMPS KEPT TEMPS ON THE COOL SIDE, ESPECIALLY GIVEN EXPECTED CLOUD COVER TUESDAY BUT DID WARM THEM BACK UP LATE WEEK AS UPPER RIDGE BUILDS IN AND DOWNSLOPE FLOW DEVELOPS. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 94 66 90 / 00 00 20 00 GCK 62 94 65 92 / 00 00 20 00 EHA 61 93 65 90 / 00 00 00 20 LBL 63 94 66 91 / 00 00 00 00 HYS 64 91 64 92 / 00 00 30 20 P28 66 91 68 91 / 00 00 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 12/18
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI JUL 2 2004 KSZ043-044-061>063-074>078-084>088-031000- CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE- MORTON-SCOTT-SEWARD-STANTON-STEVENS- 500 AM CDT (400 AM MDT) FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF WESTERN KANSAS SATURDAY EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS WILL BRING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO THE AREA. STAY TUNED TO LATER UPDATES AS THE TIME NEARS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ030-031-045-046-064>066-079>081-089-090-031000- BARBER-COMANCHE-EDWARDS-ELLIS-HODGEMAN-KIOWA-NESS-PAWNEE-PRATT-RUSH- STAFFORD-TREGO- 500 AM CDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY DEVELOP THIS MORNING ALONG AND EAST OF A WAKEENEY TO COLDWATER LINE. THIS ACTIVITY WILL NOT BE SEVERE AND IS EXPECTED TO MOVE OUT OF THE AREA BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF WESTERN KANSAS SATURDAY EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON MONDAY AND THIS WILL BRING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO THE AREA. STAY TUNED TO LATER UPDATES AS THE TIME NEARS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. LACY
In the hours before
Local storm report, Jul 2, 7:54 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE
754 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 1 N SYRACUSE 37.98N 101.75W
07/02/2004 0.88 INCH HAMILTON KS LAW ENFORCEMENT
&&
DWLocal storm report, Jul 2, 8:05 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
805 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 12 NW MANTER 37.65N 102.04W
07/02/2004 1.50 INCH STANTON KS PUBLIC
0759 PM HAIL 21 SW SYRACUSE 37.77N 102.02W
07/02/2004 1.00 INCH HAMILTON KS PUBLIC
&&
DWLocal storm report, Jul 2, 8:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
826 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 22 NW LAKIN 38.17N 101.54W
07/02/2004 0.88 INCH HAMILTON KS TRAINED SPOTTER
0745 PM HAIL 12 NNW LAKIN 38.10N 101.34W
07/02/2004 0.75 INCH KEARNY KS PUBLIC
&&
DWLocal storm report, Jul 2, 8:57 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
857 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 16 SSE SYRACUSE 37.77N 101.64W
07/02/2004 0.88 INCH HAMILTON KS PUBLIC
0820 PM HAIL 8 NW ULYSSES 37.66N 101.46W
07/02/2004 0.75 INCH GRANT KS PUBLIC
0839 PM HAIL 10 N ULYSSES 37.72N 101.36W
07/02/2004 0.88 INCH GRANT KS PUBLIC
&&
DWLocal storm report, Jul 2, 9:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
921 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 8 N BIG BOW 37.68N 101.56W
07/02/2004 0.75 INCH STANTON KS TRAINED SPOTTER
0910 PM HAIL 7 NNW SUBLETTE 37.57N 100.90W
07/02/2004 0.75 INCH HASKELL KS TRAINED SPOTTER
&&
DWLocal storm report, Jul 2, 9:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND GST 4 N MONTEZUMA 37.65N 100.44W
07/02/2004 60 MPH GRAY KS TRAINED SPOTTER
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 55 min |
| Jul 2, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Jul 2, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 75 min |
| Jul 2, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 48 min |
| Jul 2, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 59 min |
| Jul 2, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 63 min |
| Jul 2, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 49 min |
| Jul 2, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 55 min |
| Jul 2, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| Jul 2, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 55 min |
| Jul 2, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.